Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Morristown, TN

May 24, 2017Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 10:01 AM EDT for Bradley County, Polk County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 10:01 AM EDT (14:01 UTC)
Expired
May 24, 2017, 10:31 AM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 142 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:05 AM EDTTSTM WND DMG10 Se Cleveland, TNSIX TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS54 KMRX 241401
SVRMRX
TNC011-139-241500-
/O.NEW.KMRX.SV.W.0077.170524T1401Z-170524T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1001 AM EDT WED MAY 24 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bradley County in eastern Tennessee...
  Polk County in eastern Tennessee...

* Until 1100 AM EDT

* At 1000 AM EDT, a severe thunderstorm was located 7 miles northwest
  of Eton, or 11 miles north of Chatsworth, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Benton, Ducktown, Wildwood Lake, William L. Davenport Refuge,
  Conasauga, Big Frog Mountain, Parksville, Turtletown, Copperhill,
  Reliance, Archville, Gap Springs and Hiwassee Ocoee S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8493 3526 8471 3525 8470 3525 8471
      3524 8470 3527 8467 3527 8452 3528 8449
      3524 8436 3522 8434 3520 8435 3522 8432
      3521 8429 3499 8432
TIME...MOT...LOC 1400Z 233DEG 38KT 3492 8482 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
514 
WWUS54 KMRX 241418
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1018 AM EDT WED MAY 24 2017

TNC011-241427-
/O.CAN.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Bradley TN-
1018 AM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.

LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
      3523 8470 3524 8471 3525 8469 3527 8467
      3527 8452 3528 8449 3524 8436 3522 8434
      3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1417Z 233DEG 38KT 3503 8464 

$$

TNC139-241500-
/O.CON.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Polk TN-
1018 AM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR POLK COUNTY...

At 1017 AM EDT, a severe thunderstorm was located 10 miles south of
Benton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Conasauga, Big Frog
Mountain, Parksville, Turtletown, Copperhill, Reliance, Hiwassee
Ocoee S.p. and Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.

LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
      3523 8470 3524 8471 3525 8469 3527 8467
      3527 8452 3528 8449 3524 8436 3522 8434
      3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1417Z 233DEG 38KT 3503 8464 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
826 
WWUS54 KMRX 241431
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1031 AM EDT WED MAY 24 2017

TNC139-241441-
/O.CAN.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Polk TN-
1031 AM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has\weakened. 
Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.

LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
      3523 8470 3524 8471 3525 8469 3527 8467
      3527 8452 3528 8449 3524 8436 3522 8434
      3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1429Z 233DEG 38KT 3512 8449 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:35 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 24, 7:35 AM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 AM EDT Wed May 24 2017

.AVIATION...
The latest HRRR model shows next round of showers and embedded
thunderstorms moving into CHA around 1230-1300Z. This line is
associated with strong upper forcing that swing through the area
this morning.

A deep upper trough will dig into the Tennessee Valley today
producing scattered showers/storms this afternoon/early evening.
Some of these thunderstorms may be strong to possibly severe, mainly
for TRI and TYS. Brief heavy rain (reduced visibilty), Strong gusty
winds, small hail will be the main concern.

Storms will end by 21-23Z at TRI/TYS, and by 18-20Z at CHA.

Besides the storms, winds will becoming southwest by late morning or
early afternoon with sustain winds of 12-16kts and gusts 20-25kts.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 24, 3:47 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Special weather statement, May 24, 4:49 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette,
Tazewell, Sneedville, Rogersville, Kingsport, Bristol,
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville,
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek,
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston,
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove,
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur,
Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/

...Severe Thunderstorms Possible Today, especially areas east of
interstate 75...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become destabilize.

If the airmass is allowed to become unstable, some of the storms
may become severe. The main concern will be isolated tornadoes,
hail up to quarter size, damaging winds and localized heavy
rainfall.

The greatest threat of severe storms will be east of interstate
75, and between Noon and 5 pm ET. Please stay tuned to NOAA
Weather Radio and other local media for further details or
updates.
Special weather statement, May 24, 7:08 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017

TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3519 8539 3518 8539 3501 8543
      3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589

EJH
Special weather statement, May 24, 8:03 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
803 AM EDT WED MAY 24 2017

TNZ081-082-098-099-241245-
Sequatchie TN-Bledsoe TN-Marion TN-Hamilton TN-
803 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...SOUTHWESTERN
BLEDSOE...EASTERN MARION AND HAMILTON COUNTIES UNTIL 845 AM EDT/745
AM CDT/...

At 802 AM EDT/702 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dunlap to near Signal
Mountain to near Trenton. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Rossville, Walden,
Lakesite, Ridgeside, Fairmount, Harrison, Red Bank, Collegedale,
Powells Crossroads, Cartwright, Flat Top Mountain, North Chickamauga
Creek Gorge, Lookout Mountain, East Ridge, Ooltewah and Hicks Gap
S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8544 3534 8554 3536 8551 3541 8549
      3543 8554 3547 8554 3549 8528 3547 8513
      3546 8514 3545 8511 3543 8510 3544 8506
      3541 8502 3537 8502 3538 8500 3516 8501
      3514 8503 3499 8501 3498 8547
TIME...MOT...LOC 1202Z 253DEG 28KT 3531 8540 3505 8535 3483 8551

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:19 PM EDTSpecial Weather StatementMRXMonroe41 min
May 23, 8:29 PM EDTSpecial Weather StatementMRXSequatchie46 min
May 23, 9:19 PM EDTSpecial Weather StatementMRXMeigs, Rhea41 min
May 23, 9:58 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Roane47 min
May 23, 10:15 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane3 hr
May 23, 10:20 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:49 PM EDTSpecial Weather StatementMRXSevier26 min
May 23, 10:50 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:59 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane3 hr
May 23, 11:14 PM EDTSpecial Weather StatementMRXSevier46 min
May 23, 11:16 PM EDTSpecial Weather StatementMRXBlount, Sevier44 min
May 24, 7:08 AM EDTSpecial Weather StatementMRXMarion52 min
May 24, 7:29 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie31 min
May 24, 8:03 AM EDTSpecial Weather StatementMRXHamilton, Sequatchie42 min
May 24, 10:15 AM EDTSpecial Weather StatementMRXBlount, Knox, Loudon45 min
May 24, 10:33 AM EDTSpecial Weather StatementMRXPolk42 min
May 24, 10:55 AM EDTSpecial Weather StatementMRXMonroe50 min
May 24, 11:00 AM EDTSpecial Weather StatementMRXBlount, Knox, Sevier60 min
May 24, 11:17 AM EDTSpecial Weather StatementMRXBlount43 min
May 24, 11:32 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier46 min
May 24, 12:06 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson43 min
May 24, 12:33 PM EDTSevere Thunderstorm WarningMRXGreene57 min
May 24, 1:01 PM EDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Sullivan, Unicoi, Washington59 min
May 24, 1:39 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan66 min
May 24, 5:45 PM EDTSpecial Weather StatementMRXGrainger, Hamblen45 min
May 24, 7:15 PM EDTSpecial Weather StatementMRXHawkins45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.